Maine, 2020

Hail and Damaging Winds in Maine, July 2, 2020

July 2, 2020 · NWS CAR · 4 events in 2 counties and zones

Thunderstorms developed during the afternoon of the 2nd in advance of a cold front crossing the region. Isolated severe thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 2nd in advance of a cold front crossing the region. Isolated severe thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 1:01 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
201 PM EDT Thu Jul 2 2020

.SYNOPSIS...
A strong cold front will cross the region today and push off the
Downeast coast this evening. High pressure will build across the
area Friday. Another cold front will cross the area Sunday and
will be followed by high pressure Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 pm update: Showers and scattered thunderstorms have
developed just south of a line from PQI to Clayton Lake. LAPS
analysis at this hour places the best CAPE ahead of these where
clearing has been apparent through the late morning/early
afternoon. North of this line, scattered thunder will still be
possible, but stronger storms are less likely.

Storms in New Brunswick have been ongoing, seemingly triggered
by a sfc boundary tracking S. This could add to lift this
afternoon across Interior Downeast if it keeps good pace.
Otherwise, continued wording as CAM guidance continues to
suggest storms developing. These will track into MLCAPE
environments of 1500 j/kg and shear of 20-30 kts, supportive of
a isolated severe storm as noted by SPC's MD 1077.

Previous discussion:
Current mesoanalysis has sfc low over the Gulf of St. Lawrence
with cdfnt extending back to the west. Low stratus and patchy
fog has advanced nwrd fm the Gulf of Maine this morning to as
far north as a Mars Hill to Dover-Foxcroft line. GOES-16
nighttime microphysics imagery showing vly fog dvlpng to the
west and north of the stratus though it appears to be very
sparse. Interesting that dense fog has overspread the mid-coast
and into inland Maine to our west but has held off for the
majority of our areas though immediate coast is reporting vsbys
down to near 1/2 mile at Machias.

Cold front drops south thru the morning with latest CAMS showing
convection firing after 18z from about a Presque Isle to
Moosehead line. Hv leaned twd NAM with mvmnt of front appears
that most of nrn Aroostook and Somerset wl be behind front as
convection develops. Differential htg wl likely play a role in
dvlpmnt of storms as well along with forcing along front. NAM
Nest and HRRR brings a broken line of storms thru cntrl areas
btwn 18z and 21z. Hv added enhanced wording with this line
though 0-6km shear looks to be mis-matched with location of
frontal bndry. Pulse-type storms may produce strong wind gusts
as well as small hail but not overly impressed with svr
potential with this line.

As line approaches the coast expect it wl begin to weaken twd
00z thought cannot rule out an isold strong storm along the
immediate coast this evng. North winds wl mv in bhnd fropa with
guidance indicating lingering low-lvl moisture wl rmn acrs the
region with potential once again for low clouds, along with
patchy fog where rain fell.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The area will be in a west/northwest flow aloft in the wake of the
cold front the crosses the region in the near term. A weak area of
high pres across the region in the morning will move to the Downeast
coast by evening. The most noticeable difference will be much
lower dew points, especially across the north, but even all the
way to the coast they are expected to drop back into the 50s.
There is some question as to just how much sunshine there will
be during the day Friday with intervals of clouds and breaks of
sun, with likely a bit more in the way of sunshine during the
afternoon. Highs will be seasonable and mostly in the 70s, but
cooler along the immediate coast. Friday night is expected to be
clear to partly cloudy with seasonable lows in the 50s.
Saturday will feature a weak surface trough across the area, but
with moisture lacking not expecting more than isolated showers
and thunderstorms. The air mass moderates a bit, but low level
moisture will be lacking so dew points will again remain mostly
in the 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A fairly potent upper level trough and cold front are expected to
cross the area Sunday with a decent chance of showers and
thunderstorms. There remain some model differences on the amount of
QPF that will accompany the frontal passage and upper low. In
the wake of this system is looks like a mainly dry/seasonable
pattern for Monday into Tuesday as high pressure builds just
south of the region later Monday into Monday night and slowly
moves off the New England coast Tuesday. The main change to the
forecast Monday and into Tuesday was to lower the PoPs as it
looks like outside of perhaps a very isolated shower it should
be dry. The next frontal system may begin to work into the
region by Wednesday which would increase the chances of showers
and thunderstorms along with an increase in the dew points.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: IFR/LIFR expected at Downeast terminals early in the
TAF period. Improvement then expected at BGR by 11-12z with BHB
improving by 15z this morning.

Northern terminals will be VFR throughout the period, except at
HUL where IFR ceilings are expected early this morning. FVE,
CAR and PQI look to be north of the cold front by the time -tsra
can develop with HUL and BGR most likely sites to see -tsra in
the afternoon. If terminals experience storms cannot rule out
localized MVFR/IFR restrictions but confidence is too low to
include anything other than vcts. Potential MVFR cigs develop
after 00z tonight at HUL and BGR with IFR cigs likely at BHB
toward end of TAF valid time.

SHORT TERM: FRi & Sat: Patchy MVFR ceilings are possible for a
time Fri morning at the Aroostook County terminals, otherwise
VFR expected Fri and Sat.

Sat night & Sun: MVFR and possible IFR in lower clouds and patchy
fog later Sat night into early Sun morning at the Downeast terminals
with VFR at the Aroostook County terminals.  Local IFR to MVFR and
gusty and erratic wind in showers and thunderstorms Sunday afternoon
and early evening.

Mon: VFR.

&&

.MARINE...
NEAR TERM: Visibilities will likely be reduced at times through
tonight in fog. Showers and isolated thunderstorms are expected later
this afternoon into early evening. Winds and seas will remain
below SCA levels through tonight though winds will be gusty
near thunderstorms.

SHORT TERM: At this time it looks like conditions will remain below
small craft advisory levels through early next week. There
could perhaps be some fog later Saturday night into Sunday
morning ahead of an approaching cold front.

&&

.CLIMATE...
June 2020 ended as the warmest on record in Caribou, Maine and
also tied as the driest June on record. For more details on the
weather this past June across northern and eastern Maine,
please check out our climate summary on the news headlines on
our web site at weather.gov/car

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Cornwell/Farrar
Short Term...CB
Long Term...CB
Aviation...CB/Cornwell/Farrar/CB
Marine...CB/Cornwell/Farrar/CB
Climate...
Hazardous weather outlook, Jul 2, 3:36 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
436 AM EDT Thu Jul 2 2020

MEZ001>006-010-011-015>017-029>032-030845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
436 AM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

A cold front will move through the area today. Showers and
thunderstorms will develop along it this afternoon. A few storms may
reach strong, and possibly severe limits, with gusty winds and small
hail expected especially across central areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
436 AM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 12:47 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Caribou ME
147 PM EDT Thu Jul 2 2020

MEZ003-004-021845-
Northern Piscataquis-Northern Somerset-
147 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND
NORTHWESTERN PISCATAQUIS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Baker Lake, or
20 miles southeast of Saint Juste, moving southeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Chesuncook, Baker Lake, Caucomgomoc Lake and Lobster Township.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4625 7000 4641 6987 4619 6920 4586 6942
TIME...MOT...LOC 1746Z 297DEG 24KT 4630 6984

Bloomer
Special weather statement, Jul 2, 1:34 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
234 PM EDT Thu Jul 2 2020

MEZ006-021930-
Southeast Aroostook-
234 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AROOSTOOK COUNTY...

At 233 PM EDT, a strong thunderstorm was located near Houlton, moving
southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Houlton, Hodgdon, Island Falls, Smyrna, Amity, Haynesville, Cary
Plantation, Smyrna Mills, Reed Plantation, Littleton, Linneus,
Oakfield, New Limerick, Ludlow, Merrill, Weston, Cary, Dyer Brook,
Orient and Bancroft.

This includes the following highways...
 Interstate 95 between mile markers 284 and 304.
 US Highway 1 between Orient and Littleton.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4588 6781 4586 6780 4582 6776 4580 6781
      4576 6781 4573 6778 4573 6780 4572 6781
      4573 6812 4617 6821 4627 6778 4594 6778
      4592 6775
TIME...MOT...LOC 1833Z 323DEG 17KT 4613 6797

Bloomer
Local storm report, Jul 2, 2:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SSE KINGSBURY         45.09N 69.63W
07/02/2020  M0.25 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

            HEAVY RAIN MIXED WITH PEA TO SLIGHTLY LARGER
            SIZE HAIL.

&&

JS

The radar

The Portland,ME radar (KGYX), 142 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Piscataquis

When
July 2, 2:48 PM EST
Where
Piscataquis County, 2 mi SSE of Kingsbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.093, -69.634

Thunderstorm Wind, Penobscot

When
July 2, 3:22 PM EST
Where
Penobscot County, Medway
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.620, -68.530

Trees were toppled at several locations across town by wind gusts estimated at 60 mph.

Hail, Penobscot

When
July 2, 5:25 PM EST
Where
Penobscot County, Bangor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.800, -68.770

Gusty thunderstorm winds also snapped branches.

Thunderstorm Wind, Penobscot

When
July 2, 5:30 PM EST
Where
Penobscot County, 2 mi NNE of Bangor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.827, -68.754

Two birch trees were toppled by wind gusts estimated at up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909751, 909752, 909755, 909757.